Texas, 2006

Flash Flood in Texas, March 28, 2006

March 28, 2006 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 6:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 28, 6:45 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 AM CST TUE MAR 28 2006

.UPDATE...
HAVE UPDATED FORECASTS TO INCREASE POPS AND MENTION LOCALLY HEAVY
RAINFALL IN THE NORTHEASTERN PARTS OF SOUTH CENTRAL TEXAS AS BAND
OF HEAVIER RAINS CONTINUES TO SLOWLY BACKBUILD TO THE SOUTHWEST.
HAVE ALREADY ISSUED URBAN AND SMALL STREAM FLOOD ADVISORIES FOR
BURNET, TRAVIS, AND WILLIAMSON COUNTIES AND IS QUITE POSSIBLE THAT
FLASH FLOOD WARNINGS MAY HAVE TO BE ISSUED IN AND AROUND THOSE
COUNTIES SHOULD CELLS BECOME MORE WIDESPREAD. REMAINDER OF SOUTH
CENTRAL TEXAS FORECASTS GENERALLY ON TRACK.

&&

.PREV DISCUSSION... (ISSUED 544 AM CST TUE MAR 28 2006)

AVIATION...
STATIONARY FRONT WILL REMAIN NORTH OF THE AREA. WITH GULF MOISTURE
IN PLACE SOUTH OF THE FRONT WILL GENERALLY SEE IFR CIGS IN SOME
-RA/-SHRA ALONG WITH DZ AND BR. MOST THUNDERSTORMS WILL BE NEAR OR
TO THE NORTH OF THE FRONT. CIGS AND VSBYS WILL GRADUALLY BECOME
MVFR AFTER 16Z AS FRONT BEGINS TO LIFT NORTH AS A WARM FRONT. AS
ANOTHER UPPER LEVEL DISTURBANCE IN THE SOUTHWEST FLOW ALOFT MOVES
ACROSS LATE TONIGHT (AFTER 06Z) AND INTO WEDNESDAY...EXPECT MORE
SHRA/TSRA AND LOWERING OF CIGS AND VSBYS FROM MVFR TO IFR.

PREV DISCUSSION... (ISSUED 433 AM CST TUE MAR 28 2006)

DISCUSSION...
COLD FRONT HAS STALLED NEAR A DRYDEN TO MASON TO WACO LINE WHILE
A SHORT-WAVE APPROACHES THE RIO GRANDE. THERE WAS A BAND OF
SHOWERS AND STORMS ALONG AND JUST AHEAD OF THE PART OF THE FRONT
EAST OF MASON WITH BANDS OF SHOWERS ELSEWHERE ACROSS SOUTH CENTRAL
TEXAS. THE SHORT-WAVE WILL MOVE ACROSS TEXAS TODAY AS THE FRONT
MEANDERS SLIGHTLY INTO TONIGHT. EXTENSIVE CLOUD COVER SHOULD
INHIBIT STRONG/SEVERE STORM POTENTIAL WHILE LOCALLY HEAVY RAINFALL
IS POSSIBLE MAINLY IN THE BAND AS IT DRIFTS TO THE SOUTHEAST. POPS
DECREASE LATER TODAY AS THE SHORT-WAVE MOVES EAST OF THE AREA,
THEN INCREASE AGAIN TONIGHT AS SHORT-WAVE CURRENTLY NEARING BAJA
CALIFORNIA MOVES TOWARD TEXAS AND THEN ACROSS ON WEDNESDAY. AGAIN
EXTENSIVE CLOUDINESS WILL INHIBIT STRONG/SEVERE POTENTIAL WITH
ISOLATED HEAVY RAINFALL THE MAIN THREAT. LARGE UPPER TROUGH
CURRENTLY APPROACHING THE WEST COAST WILL MOVE ACROSS THE ROCKIES
AND INTO THE CENTRAL PLAINS AND TO THE UPPER MIDWEST/GREAT LAKES
ON THURSDAY. A DRYLINE/PACIFIC FRONT MAY DRIFT INTO SOUTH CENTRAL
TEXAS WITH A SLIGHT CHANCE POPS DUE TO POSSIBLE SQUALL LINE MOVING
ACROSS ON THURSDAY WITH A BETTER CONDITIONAL THREAT OF STRONG TO
SEVERE STORMS. OVER THE WEEKEND AND INTO NEXT WEEK, ANOTHER COOL
FRONT MAY SAG INTO THE AREA AS A COUPLE OF SHORT-WAVES MOVE ACROSS
THE CENTRAL AND NORTHERN PLAINS WITH MAINLY A SLIGHT CHANCE POPS.
TEMPERATURES OVER THE NEXT FEW DAYS WILL REFLECT A BLEND OF
MAV/MET/MEX GUIDANCE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10
Hazardous weather outlook, Mar 28, 5:23 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CST TUE MAR 28 2006

TXZ171>173-183>194-202>209-217>225-228-291200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
ONE UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST ACROSS THE
REGION THIS MORNING. A STATIONARY FRONT OVER NORTH CENTRAL TEXAS
WILL BEGIN TO MOVE NORTH AS A WARM FRONT LATER TODAY AND
OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. BRIEF
HEAVY RAINFALL IS POSSIBLE. ANOTHER UPPER LEVEL DISTURBANCE WILL
APPROACH FROM THE WEST TONIGHT AND MOVE EAST ACROSS THE REGION
INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THIS
SYSTEM WILL MOVE EAST BY LATE WEDNESDAY. ANOTHER CHANCE FOR
RAINFALL WILL OCCUR ON THURSDAY AND THEN AGAIN LATE SATURDAY INTO
SUNDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING. IN ADDITION TO THE THREAT
FOR LOCALIZED HEAVY RAINFALL...THE THUNDERSTORMS ON THURSDAY MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 60 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Travis

When
March 28, 8:30 AM CST to 11:00 AM CST
Where
Travis County, Austin
Reported by
BROADCAST MEDIA
Coordinates
30.283, -97.750

Thunderstorms moved into the Austin area near sunrise and became nearly stationary over the area for the next four hours. Rainfall accumulations reached general 1 to 2 inches in the western half of the city by 8 am, with an additional inch of rain falling by 9 am. Media and emergency responders reported that many of the streets in the city were running curb-deep with the usual low water crossings flooded. Authorities noted that Shoal Creek rose briefly out of its banks. Several crossings were closed in the morning period over Spicewood Springs Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489796.